Alert archive / Hawaii / Flash Flood Warnings in 2023

Flash Flood Warning 13, NWS Honolulu, HI

February 18, 2023Kauai County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Feb 18, 2023, 10:08 AM HST for Kauai County, Hawaii. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 18, 2023, 10:08 AM HST (20:08 UTC)
Expired
Feb 18, 2023, 2:34 PM HST
In force
4 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kauai County, HI

The radar

The South Kauai radar (PHKI), 26 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 18, 12:20 PM HSTFLASH FLOOD1 W Hanamaulu, HIDOT-HWYS TO POST ROAD CLOSURE SIGNS AT MAALO RD (MM 2) DUE TO FLOODING AND MULTIPLE STALLED RENTAL VEHICLES.
Feb 18, 2:00 PM HSTFLASH FLOOD1 Ene Kawaihau, HIROAD FLOODING AND CLOSED AT THE CEMENT BRIDGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 132 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 8.1 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2023-02-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 325 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2023-02-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
325 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
614 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

295 
WGHW50 PHFO 182008
FFWHFO
HIC007-182315-
/O.NEW.PHFO.FF.W.0013.230218T2008Z-230218T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
1008 AM HST Sat Feb 18 2023

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Kauai in Kauai County

* Until 115 PM HST.

* At 1008 AM HST, radar showed bands of heavy rainfall moving over 
  Kauai from the southeast with rates of 1 to 2 inches per hour. The 
  water level in Hanalei River is already elevated and this new 
  rainfall will cause the river to overflow and close Kuhio Highway 
  within the next couple of hours. Streams and roads in east Kauai 
  will also be impacted by runoff.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Radar.

  IMPACT...Flooding in drainages, streams, rivers, roads,
           properties, and other low-lying areas. Public road
           closures possible in some areas. Landslides are
           possible in steep terrain.

* Some locations that will experience flash flooding include...
  Lihue, Kapaa, Kalaheo, Princeville, Kilauea, North Fork Wailua 
  Trails, Wailua Homesteads, Hanalei, Wailua, Omao, Lawai, Wainiha, 
  Koloa, Haena, Kokee State Park, Anahola, Poipu, Hanapepe, Moloaa 
  and Na Pali State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away from streams, rivers, drainage ditches, and culverts, even 
if they are currently dry.

Do not cross fast flowing or rising water in your vehicle, or on 
foot. Turn around, don't drown.

&&

This warning may need to be extended beyond 115 PM HST if flooding 
persists.

LAT...LON 2218 15971 2224 15958 2222 15952 2225 15949
      2224 15943 2225 15940 2222 15933 2216 15930
      2216 15929 2214 15928 2205 15932 2196 15932
      2195 15934 2193 15934 2190 15938 2186 15944
      2188 15958

FLASH FLOOD...RADAR INDICATED

$$

KODAMA
4 follow-up statements
875 
WGHW70 PHFO 182203
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
1203 PM HST Sat Feb 18 2023

HIC007-182315-
/O.CON.PHFO.FF.W.0013.000000T0000Z-230218T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai HI-
1203 PM HST Sat Feb 18 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 PM HST THIS 
AFTERNOON FOR THE ISLAND OF KAUAI IN KAUAI COUNTY...

At 1203 PM HST, the Hanalei River gage reported a rapid rise in 
water level. The river is still expected to begin inundating Kuhio 
Highway near Hanalei Bridge. Areas of heavy rainfall with rates of 1 
to 2 inches were still moving over is island from the southeast. 
Streams and roads in east Kauai will also be impacted by runoff.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Stream Gauges.

IMPACT...Flooding in drainages, streams, rivers, roads,
         properties, and other low-lying areas. Public road
         closures possible in some areas. Landslides are possible
         in steep terrain.

Some locations that will experience flash flooding include...
  Lihue, Kapaa, Kalaheo, Princeville, Kilauea, North Fork Wailua 
  Trails, Wailua Homesteads, Hanalei, Wailua, Lawai, Wainiha, Koloa, 
  Haena, Kokee State Park, Anahola, Poipu, Hanapepe, and Na Pali 
  State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away from streams, rivers, drainage ditches, and culverts, even 
if they are currently dry.

Do not cross fast flowing or rising water in your vehicle, or on 
foot. Turn around, don't drown.

&&

LAT...LON 2218 15971 2224 15958 2222 15952 2225 15949
      2224 15943 2225 15940 2222 15933 2216 15930
      2216 15929 2214 15928 2205 15932 2196 15932
      2195 15934 2193 15934 2190 15938 2186 15944
      2188 15958

FLASH FLOOD...GAUGE INDICATED

$$

KODAMA
127 
WGHW50 PHFO 182301
FFWHFO
HIC007-190215-
/O.EXT.PHFO.FF.W.0013.000000T0000Z-230219T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
101 PM HST Sat Feb 18 2023

The National Weather Service in Honolulu has extended the

* Flash Flood Warning for...
  The island of Kauai in Kauai County

* Until 415 PM HST.

* At 101 PM HST, radar showed that moderate to heavy rainfall was 
  still moving over the east half of Kauai from the southeast. The 
  Hanalei River water level was still elevated and was still 
  expected to inundate Kuhio Highway near the Hanalei Bridge. South 
  Fork Wailua River was also running at a high level. Additional 
  rainfall through the afternoon should keep streams and rivers in 
  east Kauai at high flow levels.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Radar.

  IMPACT...Flooding in drainages, streams, rivers, roads,
           properties, and other low-lying areas. Public road
           closures possible in some areas. Landslides are
           possible in steep terrain.

* Some locations that will experience flash flooding include...
  Lihue, Kapaa, Kalaheo, Princeville, Kilauea, North Fork Wailua 
  Trails, Wailua Homesteads, Hanalei, Wailua, Lawai, Wainiha, Koloa, 
  Haena, Kokee State Park, Anahola, Poipu, Hanapepe, and Na Pali 
  State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not cross fast flowing or rising water in your vehicle, or on 
foot. Turn around, don't drown.

Stay away from streams, rivers, drainage ditches, and culverts, even 
if they are currently dry.

&&

This warning may need to be extended beyond 415 PM HST if flooding 
persists.

LAT...LON 2218 15971 2224 15958 2222 15952 2225 15949
      2224 15943 2225 15940 2222 15933 2216 15930
      2216 15929 2214 15928 2205 15932 2196 15932
      2195 15934 2193 15934 2190 15938 2186 15944
      2188 15958

FLASH FLOOD...RADAR INDICATED

$$

KODAMA
283 
WGHW70 PHFO 190007
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
207 PM HST Sat Feb 18 2023

HIC007-190215-
/O.CON.PHFO.FF.W.0013.000000T0000Z-230219T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai HI-
207 PM HST Sat Feb 18 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM HST THIS 
AFTERNOON FOR THE ISLAND OF KAUAI IN KAUAI COUNTY...

At 207 PM HST, radar indicated that heavy rainfall has been easing 
over Kauai, but Hanalei River and South Fork Wailua River still had 
high flow levels. The Kauai Emergency Management Agency reported 
that Maalo Road was closed due to flooding and multiple stalled 
vehicles.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Radar.

IMPACT...Flooding in drainages, streams, rivers, roads,
         properties, and other low-lying areas. Public road
         closures possible in some areas. Landslides are possible
         in steep terrain.

Some locations that will experience flash flooding include...
  Lihue, Kapaa, Kalaheo, Princeville, Kilauea, North Fork Wailua 
  Trails, Wailua Homesteads, Hanalei, Wailua, Lawai, Wainiha, Koloa, 
  Haena, Kokee State Park, Anahola, Poipu, Hanapepe, and Na Pali 
  State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not cross fast flowing or rising water in your vehicle, or on 
foot. Turn around, don't drown.

Stay away from streams, rivers, drainage ditches, and culverts, even 
if they are currently dry.

&&

LAT...LON 2218 15971 2224 15958 2222 15952 2225 15949
      2224 15943 2225 15940 2222 15933 2216 15930
      2216 15929 2214 15928 2205 15932 2196 15932
      2195 15934 2193 15934 2190 15938 2186 15944
      2188 15958

FLASH FLOOD...RADAR INDICATED

$$

KODAMA
491 
WGHW70 PHFO 190034
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
234 PM HST Sat Feb 18 2023

HIC007-190044-
/O.CAN.PHFO.FF.W.0013.000000T0000Z-230219T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai HI-
234 PM HST Sat Feb 18 2023

...FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF KAUAI IN KAUAI 
COUNTY...

The heavy rain has ended. Runoff levels were still elevated but will 
recede over the next several hours.



LAT...LON 2218 15971 2224 15958 2222 15952 2225 15949
      2224 15943 2225 15940 2222 15933 2216 15930
      2216 15929 2214 15928 2205 15932 2196 15932
      2195 15934 2193 15934 2190 15938 2186 15944
      2188 15958

$$

KODAMA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Feb 18, 9:35 AM HST, 33 minutes earlier.

Area forecast discussion, Feb 18, 9:35 AM HST, 33 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
935 AM HST Sat Feb 18 2023

.SYNOPSIS...
An upper low southwest of the main Hawaiian Islands continues to
pull a large band of deep tropical moisture northward within
converging east to southeast surface flow. This moisture band
will keep widespread rainfall in the forecast, heavy at times,
with thunderstorms possible across much of the state into Sunday.
The upper low will slowly weaken from Sunday into Monday, causing
a decrease in rainfall. Showers may develop again Tuesday and
Wednesday as another cut off low drops in west of the islands.
More stable conditions return by Thursday as high pressure builds
in from the northeast.

&&

.DISCUSSION...
Satellite loop shows an upper low southwest of the main Hawaiian
Islands drawing up a deep unstable plume of tropical moisture
across the state. A surface trough with strong divergence aloft
will produce continued wet weather statewide into Sunday. Moderate
to heavy rainfall, with possible thunderstorms, remain in the
forecast for all islands. Southeasterly wind flow has fueled total
rainfall accumulations of 5 to 10 inches across southeast
portions of the Big Island over the past 24 hours. This pattern
persists this morning.

A Flood Watch remains in effect for all Hawaiian Islands through
this afternoon due to continued moderate to heavy rainfall on
already saturated soil. This Flood Watch may need to be extended
into Sunday for parts of the state as threats for flooding may
continue for some islands. A Winter Storm Warning remains in
effect for the Big Island summits until 6 PM HST this evening and
will likely be extended into Sunday.

The upper low will slowly weaken through Sunday, decreasing
rainfall impacts over the next 24 to 36 hours. Winds will shift to
easterly trade winds over the eastern islands by Sunday as high
pressure builds in from the northeast, pushing the tropical
moisture plume westward and decreasing rainfall trends for these
islands. Trades will spread to the western islands, heralding a
brief decrease in shower intensity across the eastern islands
from Monday into early Tuesday.

Models show another cut off low dropping into the region west of
the state early next week. This may pull tropical moisture
northward across the islands from late Monday into Wednesday,
fueling another period of enhanced shower activity, this time
across the western islands of Kauai, Niihau and Oahu. Expect high
pressure to build in from the northeast late next week, producing
more stable conditions as breezy to windy trades push the unstable
tropical moisture band further westward away from the islands.

&&

.AVIATION...
A moist and unstable airmass will remain over the Hawaiian islands
through tomorrow. Currently a disorganized band of showers
continues to supply the islands with MVFR conditions. Within these
showers are embedded IFR conditions. The focus for most of these
showers continues to be the southeastern slopes of the Big Island
where ceilings and visibility are in the IFR category. However
heavy showers with IFR conditions could still spread to other
islands today. Light to moderate southeast winds will then become
breezy out of ESE during the latter half of the day.

AIRMET Sierra for mountain obscuration is in effect for Kauai,
Oahu, Maui, and Molokai

AIRMET IFR is in effect for portions of the Big Island.

AIRMET Tango for moderate turbulence in the FL180/FL420 layer is
in effect for the entire area. SIGMET series Victor covers an area
of severe turbulence over the Hawaiian Islands.

AIRMET Zulu for moderate icing in the FL140/FL250 layer is in
effect for Oahu through Big Island.

&&

.MARINE...
Have increased wave heights some this morning across much of the
windward waters to account for the latest observational buoy data.
Otherwise, strong high pressure well northeast of the state will
keep fresh to strong east to southeast winds in place across the
windward waters through the weekend, with lighter winds continuing
over most leeward waters. Winds will strengthen and become more
easterly next week, with strong to near-gale force winds gradually
expanding to more marine zones as the week progresses. A Small
Craft Advisory (SCA) remains in effect through 6 PM today for all
windward waters due to a combination of winds and seas. This SCA
will likely be extended tonight through Monday, and expanded to
include more typical windy areas around Big Island and portions
of Maui leeward areas, due to a combination of wind and seas.

Surf will remain elevated today along east facing shores, and will
remain elevated for the next 7 days due to persistent fresh to
strong east to southeast winds. A High Surf Advisory remains in
effect for these areas until 6 PM this evening. However, current
observational data supports surf along east facing shores falling
below advisory thresholds briefly tonight and Sunday, before
potentially building back to advisory levels Sunday night through
late next week. No other significant swells are expected through
late next week, with only small surf expected along north, west,
and south facing shores.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flood Watch through this afternoon for all Hawaiian Islands.

High Surf Advisory until 6 PM HST this evening for Olomana-Maui
Windward West-Kauai East-Kauai South-Koolau Windward-Molokai
Windward-Molokai Southeast-Windward Haleakala-Kipahulu-Big
Island Southeast-Big Island East-Big Island North.

Winter Storm Warning until 6 PM HST this evening for Big Island
Summits.

Small Craft Advisory until 6 PM HST this evening for Kauai
Northwest Waters-Kauai Windward Waters-Kauai Channel-Oahu
Windward Waters-Kaiwi Channel-Maui County Windward Waters-
Pailolo Channel-Alenuihaha Channel-Big Island Windward Waters-
Big Island Southeast Waters.

&&

DISCUSSION...Powell
AVIATION...Tsamous
MARINE...Rozanski/Gibbs

In the hours before

Local storm report, Feb 18, 6:23 AM HST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HONOLULU HI
623 AM HST SAT FEB 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     FLASH FLOOD      2 ESE HILO              19.69N 155.06W
02/18/2023                   HAWAII             HI   EMERGENCY MNGR

            CORRECTS PREVIOUS FLOOD REPORT FROM 2 ESE
            HILO. E. KAWAILANI STREET ROAD CLOSURE -
            BOTH LANES.

&&

JNS
Local storm report, Feb 18, 6:29 AM HST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
629 AM HST SAT FEB 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     FLASH FLOOD      2 ENE HILO              19.71N 155.06W
02/18/2023                   HAWAII             HI   EMERGENCY MNGR

            RAILROAD AVENUE ROAD CLOSURE - BOTH LANES
            FROM E. LANIKAULA ST. TO KUKIL ST.

&&

JNS
Local storm report, Feb 18, 6:32 AM HST, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
632 AM HST SAT FEB 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     FLASH FLOOD      2 ENE HILO              19.70N 155.06W
02/18/2023                   HAWAII             HI   EMERGENCY MNGR

            KUKILA STREET ROAD CLOSURE BOTH LANES
            CLOSED.

&&

JNS
Local storm report, Feb 18, 7:10 AM HST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
710 AM HST SAT FEB 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     FLASH FLOOD      1 S WOOD VALLEY         19.26N 155.47W
02/18/2023                   HAWAII             HI   EMERGENCY MNGR

            WOOD VALLEY ROAD ROAD CLOSURE - BOTH LANES.

&&

JNS
Local storm report, Feb 18, 8:42 AM HST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
842 AM HST SAT FEB 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     FLASH FLOOD      PAHALA                  19.21N 155.48W
02/18/2023                   HAWAII             HI   EMERGENCY MNGR

            PIAKE ST AND LLIMA ST. WATER FLOODING
            BRIDGE. PAAUAU GULCH AT PAHALA.

&&

JNS
Local storm report, Feb 18, 9:38 AM HST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
938 AM HST SAT FEB 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FLASH FLOOD      1 SSW PAHALA            19.19N 155.49W
02/18/2023                   HAWAII             HI   EMERGENCY MNGR

            KAALAIKI ROAD, MAILE STREET/PAHALA TRANSFER
            STATION TO HIGHWAY 11 ROAD CLOSURE - BOTH
            DIRECTIONS.

&&

JNS

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 17, 11:30 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Feb 18, 3:29 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Feb 18, 3:55 AM HSTFlash Flood WarningHFOHawaii21 hr

Nearby

Flash Flood Warnings in Hawaii, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.